Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS North Platte, NE

May 25, 2017Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 25, 2017, 2:48 PM MDT for Chase County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 2:48 PM MDT (20:48 UTC)
Expired
May 25, 2017, 3:30 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Chase County, NE

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:18 PM MDTHAIL 0.75Imperial, NEPEA TO PENNY SIZE HAIL. EST. GUSTS TO 30 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS53 KLBF 252048
SVRLBF
NEC029-252130-
/O.NEW.KLBF.SV.W.0026.170525T2048Z-170525T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
248 PM MDT THU MAY 25 2017

The National Weather Service in North Platte NE has issued a

* Severe Thunderstorm Warning for...
  Chase County in southwestern Nebraska...

* Until 330 PM MDT

* At 248 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing damaging winds in excess of 60 mph. This storm
  was located 7 miles northwest of Champion, or 9 miles west of
  Imperial, and moving east at 30 mph.

* Locations impacted include...
  Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
  Champion, Crete, Chase, Center Dam Campground, Wanamaker State
  Wildfire Management Area, Area A Campground and Church Grove
  Campground.

This includes Highway 61 between mile markers 25 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

If on or near Enders, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4069 10192 4070 10135 4054 10134 4036 10135
      4035 10140 4035 10194
TIME...MOT...LOC 2048Z 260DEG 27KT 4055 10181 

$$

Power
3 follow-up statements
791 
WWUS53 KLBF 252059
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
259 PM MDT THU MAY 25 2017

NEC029-252130-
/O.CON.KLBF.SV.W.0026.000000T0000Z-170525T2130Z/
Chase NE-
259 PM MDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CHASE COUNTY...

At 258 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing damaging winds in excess of 60 mph. This storm was
located near Imperial, moving east at 30 mph.

Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Champion, Crete, Chase, Center Dam Campground, Wanamaker State
Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

If on or near Enders Reservoir, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm.  If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Don't be caught on the water in a thunderstorm!

&&

LAT...LON 4069 10192 4070 10135 4054 10134 4036 10135
      4035 10140 4035 10194
TIME...MOT...LOC 2058Z 260DEG 27KT 4056 10171 

$$

Power
457 
WWUS53 KLBF 252118
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
318 PM MDT THU MAY 25 2017

NEC029-252130-
/O.CON.KLBF.SV.W.0026.000000T0000Z-170525T2130Z/
Chase NE-
318 PM MDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EASTERN CHASE COUNTY...

At 317 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing damaging winds in excess of 60 mph. This storm was
located near Imperial, moving east at 25 mph.

Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Champion, Center Dam Campground, Wanamaker State Wildfire Management
Area, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

If on or near Enders Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 15
miles from the parent thunderstorm.  If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now!
Don't be caught on the water in a thunderstorm!

&&

LAT...LON 4070 10135 4054 10134 4036 10135 4035 10140
      4036 10178 4069 10177
TIME...MOT...LOC 2117Z 263DEG 22KT 4057 10157 

$$

Power
663 
WWUS53 KLBF 252127
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
327 PM MDT THU MAY 25 2017

NEC029-252137-
/O.EXP.KLBF.SV.W.0026.000000T0000Z-170525T2130Z/
Chase NE-
327 PM MDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHASE COUNTY WILL
EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4070 10135 4054 10134 4036 10135 4035 10140
      4036 10178 4069 10177
TIME...MOT...LOC 2127Z 260DEG 27KT 4058 10148 

$$

Power

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:05 PM MDT, 43 minutes earlier.

Area forecast discussion, May 25, 2:05 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
305 PM CDT Thu May 25 2017

.SYNOPSIS...
Issued at 255 PM CDT Thu May 25 2017

At H5 there is a closed low moving into south central Canada with a
trough into the California coast. Ridging from northern Mexico into
Northern Minnesota with another closed low Over Indiana and a deep
trough into the Gulf Coast of Florida. Strong surface cold front off
the east coast.

&&

.SHORT TERM...(This evening through Friday)
Issued at 255 PM CDT Thu May 25 2017

Severe thunderstorms watch for southern 3 counties through 10 pm
cdt.

Cool front from Ainsworth to Ogallala this afternoon with dryline
further south into southwest Kansas.

Looking at the radar mosiac thunderstorms developing along the front
range already and moving quickly onto the plains. Things could get
going early this afternoon. HRR and NAM have development beginning
around 21z. Time tool around 2130z. These storms continue to the
south of the cool frontal boundary. With 3 hr pressure falls around
2mb looks like the front is still moving south and may shunt
convection away from the higher terrain. Limited low level moisture
have kept things fairly high based this afternoon Stronger wave
to move out of Wyoming this evening. 100kt jet with minimal low
level jet will help to move wave across forecast area quickly
tonight with most convection through 3z and ending after 6z. Low
level jet minimal early on tonight. Lows tonight slightly cooler
than last and have gone on colder side of guidance. Clearing skies
Friday with upslope flow developing as next wave moves out of the
west across western Nebraska. Highs slightly cooler around 70.
Destabilizing through the afternoon with convection developing.
Outlooked again and seems reasonable with maybe somewhat later
show. Went with increased pops and qpf.

.LONG TERM...(Friday night through Thursday)
Issued at 255 PM CDT Thu May 25 2017

Cooler with highs in the 60s on Saturday and may have to be
lowered with rain ending but still cloudy and cool with cold air
advection. Cooler through the weekend and the first part of the
week and mainly dry through Tuesday. Off again and on again
showers or thunderstorms not widespread through the end of the
week in fast northwest flow with temperatures rebounding from the
60s the first part of the week into the 70s Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1220 PM CDT Thu May 25 2017

Thunderstorms moving to the east of KONL early this afternoon.
Next round will move across western Nebraska late this afternoon
into the evening. Some of these storms in the KIML vicinity may
contain quarter sized hail and strong winds. Mid and high clouds
with relatively drier lower layers. Have kept thunderstorms to the
south of KVTN taf site. Have carried a tempo for KLBF with
thunderstorm passage between 2602z and 2604z.

&&

.HYDROLOGY...
Issued at 255 PM CDT Thu May 25 2017

South Platte river on a slow fall with all gages below action
stage.

North Platte river still at action stage at Lewellen and will likely
be there for a while as releases from Wyoming continue. Releases
below Kingsley have been reduced and North Platte river remains
below action stage through the confluence.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...Power
HYDROLOGY...Power
Hazardous weather outlook, May 25, 2:29 PM MDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 PM CDT Thu May 25 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-262030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Thu May 25 2017 /229 PM MDT Thu May 25 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are possible over southwest Nebraska this
evening south of Interstate 80 from Ogallala to Brady. Storms that
develop will be capable of damaging thunderstorm winds and large
hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Strong to severe thunderstorms are possible late Friday afternoon
and Friday night. The area of concern will be for areas near and
south of a line from Ellsworth through Mullen and Broken Bow.
Large hail and damaging winds will be the primary hazards.
Thunderstorms will remain possible Saturday, but are not expected
to be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight over southwest Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

power

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:30 PM MDTSpecial Weather StatementLBFKeith30 min
May 25, 3:55 PM MDTSpecial Weather StatementLBFLincoln35 min
May 25, 4:22 PM MDTSpecial Weather StatementLBFLincoln23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.